Advertisement

Estimating the width of a uniform distribution under symmetric measurement errors

  • S. Hamedović
  • M. Benšić
  • K. SaboEmail author
Research Article

Abstract

In this paper we consider the problem of estimating the support of a uniform distribution under symmetric additive errors. The maximum likelihood (ML) estimator is of our primary interest, but we also analyze the method of moments (MM) estimator, when it exists. Under some regularity conditions, the ML estimator is consistent and asymptotically efficient. Errors with Student’s t-distribution are shown to be a good choice for robustness issues.

Keywords

Uniform distribution Additive error Maximum likelihood estimator Robustness 

Notes

Acknowledgements

This work was supported by the Croatian Science Foundation through research grants IP-2016-06-6545.

References

  1. Agterberg, F. P. (1988). Quality of time scales: A statistical appraisal. In D. F. Merriam (Ed.), Current trends in geomathematics. computer applications in the earth sciences (pp. 57–103). Boston: Springer.CrossRefGoogle Scholar
  2. Agterberg, F. P. (2014). Geomathematics: Theoretical foundations, applications and future developments. Quantitative geology and geostatistics (Vol. 18). Heidelberg: Springer.zbMATHGoogle Scholar
  3. Benšić, M., Hamedović, S., Sabo, K., & Taler, P. (2018). LeArEst: Border and Area Estimation of Data Measured with Additive Error, R package version 1.0.0. https://cran.r-project.org/web/packages/LeArEst/index.html. Accessed 8 Apr 2019.
  4. Benšić, M., & Sabo, K. (2007a). Estimating the width of a uniform distribution when data are measured with additive normal errors with known variance. Computational Statistics and Data Analysis, 51, 4731–4741.  https://doi.org/10.1016/j.csda.2006.09.006.MathSciNetCrossRefzbMATHGoogle Scholar
  5. Benšić, M., & Sabo, K. (2007b). Border estimation of a two-dimensional uniform distribution if data are measured with additive error. Statistics-A Journal of Theoretical and Applied Statistics, 41, 311–319.  https://doi.org/10.1080/02331880701270564.MathSciNetCrossRefzbMATHGoogle Scholar
  6. Benšić, M., & Sabo, K. (2010). Estimating a uniform distribution when data are measured with a normal additive error with unknown variance. Statistics-A Journal of Theoretical and Applied Statistics, 44, 235–246.  https://doi.org/10.1080/02331880903076645.MathSciNetCrossRefzbMATHGoogle Scholar
  7. Benšić, M., & Sabo, K. (2016). Uniform distribution width estimation from data observed with Laplace additive error. Journal of the Korean Statistical Society, 45, 505–517.  https://doi.org/10.1016/j.jkss.2016.03.001.MathSciNetCrossRefzbMATHGoogle Scholar
  8. Benšić, M., Taler, P., Hamedović, S., Nyarko, E. K., & Sabo, K. (2017). LeArEst: The length and area estimation from data measured with additive error. R Journal, 9(2), 461–473.  https://doi.org/10.32614/RJ-2017-043.CrossRefGoogle Scholar
  9. Blázquez, J., García-Berrocal, A., Montalvo, C., & Balbás, M. (2008). The coverage factor in a Flatten–Gaussian distribution. Metrologia, 45, 503–506.  https://doi.org/10.1088/0026-1394/45/5/002.CrossRefGoogle Scholar
  10. Chan, N. N. (1982). Linear structural relationships with unknown error variances. Biometrika, 69, 277–279.  https://doi.org/10.1093/biomet/69.1.277.CrossRefGoogle Scholar
  11. Cox, A. V., & Dalrymple, G. B. (1967). Statistical analysis of geomagnetic reversal data and the precision of potassium-argon dating. Journal of Geophysical Research, 72, 2603–2614.  https://doi.org/10.1029/JZ072i010p02603.CrossRefGoogle Scholar
  12. Cramér, H. (1946). Mathematical methods of statistics. Princeton: Princeton Univerity Press.zbMATHGoogle Scholar
  13. Csörgő, S., & Faraway, J. J. (1996). The exact and asymptotic distributions of Cramér-von Mises statistics. Journal of the Royal Statistical Society B, 58, 221–234.  https://doi.org/10.1080/03610928308828614.MathSciNetCrossRefzbMATHGoogle Scholar
  14. Davidov, O., & Goldenshluger, A. (2004). Fitting a line segment to noisy data. Journal of Statistical Planing and Inference, 119, 191–206.  https://doi.org/10.1016/S0378-3758(02)00409-3.MathSciNetCrossRefzbMATHGoogle Scholar
  15. Fisher, R. A. (1922). On the mathematical foundations of theoretical statistics. Philosophical Transactions of the Royal Society London, 222, 309–368.  https://doi.org/10.1098/rsta.1922.0009.CrossRefzbMATHGoogle Scholar
  16. Fotowicz, P. (2014). Methods for calculating the coverage interval based on the Flatten–Gaussian distribution. Measurement, 55, 272–275.  https://doi.org/10.1016/j.measurement.2014.05.006.CrossRefGoogle Scholar
  17. Hamedović, S., Benšić, M., Sabo, K., & Taler, P. (2018). Estimating the size of an object captured with error. Central European Journal of Operations Research, 26, 771–781.  https://doi.org/10.1007/s10100-017-0504-9.MathSciNetCrossRefGoogle Scholar
  18. Lehmann, E. L., & Casella, G. (1998). Theory of point estimation. Berlin: Springer.zbMATHGoogle Scholar
  19. Loève, M. (1977). Probability theory I (4th ed.). New York: Springer.CrossRefGoogle Scholar
  20. Sabo, K., & Benšić, M. (2009). Border estimation of a disc observed with random errors solved in two steps. Journal of Computational and Applied Mathematics, 229, 16–26.  https://doi.org/10.1016/j.cam.2008.10.010.MathSciNetCrossRefzbMATHGoogle Scholar
  21. Schneeweiss, H. (2004). Estimating the endpoint of a uniform distribution under measurement errors. Central European Journal of Operations Research, 12, 221–231.MathSciNetzbMATHGoogle Scholar
  22. Tolić, I., Miličević, K., Šuvak, N., & Biondić, I. (2017). Non-linear least squares and maximum likelihood estimation of probability density function of cross-border transmission losses. IEEE Transactions on Power Systems, 33, 2230–2238.  https://doi.org/10.1109/TPWRS.2017.2738319.CrossRefGoogle Scholar
  23. Werman, M., & Karen, D. (2001). A Bayesian method for fitting parametric and nonparametric models to noisy data. IEEE Transactions of Pattern Analysis and Machine Inteligence, 23, 528–534.  https://doi.org/10.1109/34.922710.CrossRefGoogle Scholar
  24. Westfall, P. H. (2014). Kurtosis as Peakedness, 1905–2014. R.I.P. The American Statistician, 68, 191–195.  https://doi.org/10.1080/00031305.2014.917055.MathSciNetCrossRefGoogle Scholar

Copyright information

© Korean Statistical Society 2020

Authors and Affiliations

  1. 1.Faculty of Metallurgy and TechnologyUniversity of ZenicaZenicaBosnia and Herzegovina
  2. 2.Department of MathematicsUniversity of OsijekOsijekCroatia

Personalised recommendations